Call for Clozapine treatment protocols
District health boards' drug treatment of mental health patients was scrutinised at a coroner's hearing in Dunedin last week.
Last month, the Southern DHB came under fire for the off-label prescribing of the animal tranquilliser ketamine in the treatment of patients with drug-resistant mental conditions.
On Friday, a lawyer acting for the family of Southern DHB patient Marion Novak, who died in August 2011, called for national protocols for the use of the anti- psychotic drug Clozapine in the treatment of drug-resistant mental illness.
Otago-Southland coroner David Crerar reserved his finding into Mrs Novak's sudden death from a drug overdose after hearing evidence from medical experts.
The hearing established Mrs Novak, diagnosed with mental illness (mainly schizophrenia) from the age of 16, had not died from either an intentional or suspicious drug overdose. Submissions proved it was more likely complications arose from her prolonged use of Clozapine at high dosages.
Under questioning by David Robinson, lawyer for Mrs Novak's family, Southern DHB director of mental health services Dr James Knight conceded the board could have initiated best practice guidelines earlier for the treatment of patients on high dosages of Clozapine.
Mr Robinson believed DHBs were taking a "surprisingly piecemeal approach" to the known dangers of prolonged use of the drug. He also raised concerns about the lack of liaison among hospital departments that the case had highlighted.
There was now closer monitoring of Clozapine in the blood levels of patients, as well as regular electrocardiograms for patients on high doses.
Mr Robinson said protocols for the prescription of Clozapine should be introduced nationally.
"It's been highlighted the drug is a great utility [in treatment] but also documented are the risks that come with it."
DHBs could learn from the Novak case, he said.
Dr Garavan, who was invited to review the circumstances surrounding Mrs Novak's death, concluded the main cause of her death was a seizure disorder resulting from Clozapine toxicity, which had resulted from her high use of the drug because of her mental health condition.
Not having the drug would have resulted in a worse outcome for Mrs Novak, he said.
- The Southland Times